I guess I should have seen it as a warning from the universe when I told one of my best girlfriends that I was going back on the contraceptive pill and she said, wow, that pill makes me insaaaane. And this from a gentle, chilled out little Piscean who is about as not insane as they come. But instead of thinking, ja, insane could be a problem, I confidently assured her – as I myself had been assured – that this new generation of birth control pills is totally different from its predecessors of 20 years ago, and even if the ones from the olden days disagreed with you for whatever reason, these new low-dose numbers were a veritable stroll in the park, hormonally speaking.
So, as I swallowed that first small, pink tablet and sat on the couch waiting to have a thrombosis (the side effect they do remember to warn you about), the idea of going bat crazy was the last thing on my mind. Since they said it took seven days to be effective, I waited, and while waiting I monitored myself and how I was feeling – just in case – and up to day six, everything was pretty hunky dory. But then came day seven. This was also my daughter’s seventh birthday and, since I’m not good on not-enough sleep and as we were having friends arrive to stay that same day and it was going to be busy and hectic I asked her, the night before, to pleeeease try to wait till 6am before she woke us up.
But, she is seven and her birthday is the biggest event of her year, and 6am is a long time to wait when you’re that young, so it was still dark when her and her sister snuck into our rooms and announced that the gift opening was about to begin. Normally I would be a little grumpy but pull myself together, make a strong pot of coffee and get immersed in the excitement of her big day. Instead, I was a thundercloud. Rage doesn’t even describe the blackness of my mood. My family watched in surprise and bewilderment as I thumped about, furiously blowing up balloons, angrily icing the cake, going on a tidying rampage and then crapping on my husband for something he did six weeks ago. And still (duh) I didn’t put two and two together.
It took all the way till the following day, as I sat sobbing in the front seat of the car on the way to my favorite beach in the world on a perfect-weather Sunday morning where we were going to boogie board, play bat and ball and have coffee with Cremora and slap chips for breakfast (I mean, does life get any better?) for me to go, okay, hang on a dang moment – what the fuck is going on here? And then the penny started to drop as I realised I recognized this feeling – this odd, prickly and difficult-to-describe kind of malaise where you feel like you don’t belong in your skin and even though nothing different is going on you are madly on edge as, at a speed that stuns even you, wild anger gives way to tears and sorrow and sadness.
Because this is how I felt for most of my twenties on a triphasic pill which had me, towards the end of the month, wanting to rip my own hair out in chunks. And nobody presented emotional disturbances as even the vaguest possible side effect, so how was I to know it wasn’t just my personality? And I can be mad, don’t get me wrong, but my mad and I go back a long way and we are very well-acquainted. I know what it’s about and what triggers it (thank you, clever therapists), and for the most part – give or take the odd irrational moment (which generally happens when I’m tired and hungry) it doesn’t make itself known very often anymore. And my madness definitely doesn’t involve indiscriminate rage and absolutely definitely never ever does it involve depression. I get sad like everyone else, but my sadness is about something. For the most part I’m cheerful and resilient and upbeat.
That person crying in the car on Sunday morning? That was not me at all. And it’s just kind of weird that no-one warns you about this side effect. In fact, I was assured it was all psychological (a friend’s gynae told her her lack of libido since taking the pill was psychological, too. No, it isn’t, stjoepid!) The second I got home from the beach I went online, and I was astonished at the amount of information and stories shared by women who had exactly the same thing happen to them – going from (relatively) normal and together to stark raving lunatics, and the longer they took the pill, the worse their symptoms became. And they all describe it in the same way: they feel like they’re ‘going crazy.’ Then I read about how women on the birth control pill show activity in different areas of their brains to women not on the pill and how, in fact, studies indicate that they make different choices in partners than their non-pill-taking counterparts, foregoing thrill-seeking, adventurous men for quieter, more stable types.
Which tells you that it is, in fact, having an effect on us, and given the complex nature of the endocrine system and how much the pill changes the way women’s bodies work the surprising thing would be if it didn’t do anything weird. And I’m not saying it has this effect on all women or that you should stop taking it if it’s working for you. I have several friends who take the pill very happily and love it. But I also have a handful who won’t touch it with a barge pole for the same reasons as me. I stopped right away, and today is the first day I’m really feeling 100% myself. And I think this potential symptom should be presented as a real possibility and not swept under the rug by medical people who don’t believe it/think it’s exaggerated/haven’t encountered it personally because this type of meltdown, when you’re not prepared for it, is actually really pretty scary and horrible. And life for us chicks is weird enough as it is.
So, if nothing out of the ordinary is going on in your life, but your recent switch to the pill has people removing their children to a safe place when they see you coming you might want to consider that it’s not working that well for you. We’re all different, and some of us are more sensitive to hormonal changes than others. That’s just the way it is. You know your body – listen to it. If it’s not good, stop and find another way. The convenience just isn’t worth it.